Submit Manuscript  

Article Details


Drug-Induced liver Injury Associated with Severe Cutaneous Hypersensitivity Reactions: A Complex Entity in Need of a Multidisciplinary Approach

[ Vol. 25 , Issue. 36 ]

Author(s):

Judith Sanabria-Cabrera, Inmaculada Medina-Cáliz, Simona Stankevičiūtė, Antonio Rodríguez-Nicolás, Marina Almarza-Torres, M. Isabel Lucena* and Raúl J. Andrade   Pages 3855 - 3871 ( 17 )

Abstract:


Idiosyncratic drug-induced liver injury (DILI) occasionally occurs in the setting of severe cutaneous adverse reactions (SCARs), including Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN) and drug reaction with eosinophilia and systemic symptoms (DRESS). This strengthens the proposed immunologic mechanism associated with this adverse reaction. DRESS exhibits the most common association with DILI. SCARs have a wide spectrum of heterogeneous clinical presentations and severity, and genetic predisposition has been identified. In the context of SCARs, DILI present a different clinical picture, ranging from mild injury to acute liver failure. Elucidating the role of DILI in the clinical presentation and outcome of SCARs represents a challenge due to limited information from published studies and the lack of consensus on definitions. The cholestatic and mixed pattern of liver damage typically predominates in the case of DILI associated with SCARs, which is different from DILI without SCARs where hepatocellular is the most common injury pattern. Only a few drugs have been associated with both DILI and SCARs. Is this article, the criteria used for DILI recognition among SCARS have been revised and discussed, along with the drugs most commonly involved in these syndromes as well as the outcome, prognostic factors and the need for a multidisciplinary approach to improve the management of DILI in the context of SCARs.

Keywords:

Drug-induced liver injury, severe cutaneous adverse reactions, toxic epidermal necrolysis, liver injury, hypersensitivity reactions, hepatocellular.

Affiliation:

Servicio de Farmacologia Clinica, Instituto de Investigacion Biomedica de Malaga-IBIMA, Hospital Universitario Virgen de la Victoria, Universidad de Malaga, Malaga, Servicio de Farmacologia Clinica, Instituto de Investigacion Biomedica de Malaga-IBIMA, Hospital Universitario Virgen de la Victoria, Universidad de Malaga, Malaga, Hospital of Lithuanian University of Health Sciences, Kaunas, Servicio de Inmunologia, Hospital Universitario Virgen de las Nieves, Granada, Servicio de Farmacologia Clinica, Instituto de Investigacion Biomedica de Malaga-IBIMA, Hospital Universitario Virgen de la Victoria, Universidad de Malaga, Malaga, Servicio de Farmacologia Clinica, Instituto de Investigacion Biomedica de Malaga-IBIMA, Hospital Universitario Virgen de la Victoria, Universidad de Malaga, Malaga, Servicio de Aparato Digestivo, Instituto de Investigacion Biomedica de Malaga-IBIMA, Hospital Universitario Virgen de la Victoria, Universidad de Malaga, Malaga



Read Full-Text article